Advertisement

Some Hard Stable Marriage Problems: A Survey on Multivariate Analysis

  • Sushmita Gupta
  • Sanjukta Roy
  • Saket SaurabhEmail author
  • Meirav Zehavi
Chapter
Part of the Indian Statistical Institute Series book series (INSIS)

Abstract

We survey an emerging area of research within algorithmic game theory: multivariate analysis of games. This article surveys the landscape of work on various stable marriage problems and the use of parametrized complexity as a toolbox to study computationally hard variants of these problems. Our survey can be divided into three broad topics: strategic manipulation, maximum (minimum) sized matching in the presence of ties, and notions of fair or equitable stable matchings.

Keywords

Stable marriage problem Multivariate analysis of games Stable matching 

References

  1. 1.
    Dan Gusfield, D., Irving, R.W.: The Stable Marriage Problem-Structure and Algorithm. MIT Press, Cambridge (1989)Google Scholar
  2. 2.
    Knuth, D. E.: Stable marriage and its relation to other combinatorial problems: an introduction to the mathematical analysis of algorithms. In: CRM Proceedings & Lecture Notes. American Mathematical Society, Providence, R.I. (1997)Google Scholar
  3. 3.
    Manlove, D.F.: Algorithmics of Matching Under Preferences. Series on Theoretical Computer Science, vol. 2. World Scientific, Singapore (2013)zbMATHGoogle Scholar
  4. 4.
    David Gale, D., Shapley, L.S.: College admissions and the stability of marriage. Am. Math. Mon. 69, 9–15 (1962)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Myerson, R.B.: Graphs and cooperation games. Math. Op. Res. 2, 225–229 (1977)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Irving, R.: Stable marriage and indifference. Discret. Appl. Math. 48, 261–272 (1994)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Manlove, David F., D.F.: The structure of stable marriage with indifference. Discret. Appl. Math. 122, 167–181 (2002)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Manlove, D.F., Irving, R.W., Iwama, K., Miyazaki, S., Morita, Y.: Hard variants of stable marriage. Theor. Comput. Sci. 276, 261–279 (2002)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Irving, R.W., Leather, P., Gusfield, D.: An efficient algorithm for the “optimal” stable marriage. J. ACM 34, 532–543 (1987)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Kato, A.: Complexity of the sex-equal stable marriage problem. Jpn. J. Ind. Appl. Math. 10, 1 (1993)MathSciNetCrossRefGoogle Scholar
  11. 11.
    McDermid, E.: In Personal communications between Eric McDermid and David F. Manlove (2010)Google Scholar
  12. 12.
    McDermid, E., Irving, R.: Sex-equal stable matchings: complexity and exact algorithms. Algorithmica 68, 545–570 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Cseh, A., Manlove, D.F.: Stable marriage and roommates problems with restricted edges: complexity and approximability. Discret. Optim. 20, 62–89 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Mnich, M., Schlotter, I.: Stable marriage with covering constraints: a complete computational trichotomy (2016). CoRR, arXiv:1602.08230
  15. 15.
    Kobayashi, H., Matsui, T.: Cheating strategies for the gale-shapley algorithm with complete preference lists. Algorithmica 58, 151–169 (2010)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Berlin (2015)CrossRefGoogle Scholar
  17. 17.
    Downey R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Springer, Berlin (2013)Google Scholar
  18. 18.
    Feder, T.: Stable networks and product graphs. Ph.D. thesis, Stanford University (1990)Google Scholar
  19. 19.
    Bredereck, R., Chen, J., Faliszewski, P., Guo, J., Niedermeier, R., Woeginger, G.J.: Parameterized algorithmics for computational social choice: nine research challenges (2014). CoRR, arXiv:1407.2143
  20. 20.
    Marx, D., Schlotter, I.: Parameterized complexity and local search approaches for the stable marriage problem with ties. Algorithmica 58, 170–187 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Marx, D., Schlotter, I.: Stable assignment with couples: parameterized complexity and local search. Discret. Optim. 8, 25–40 (2011)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Gupta S., Roy, S.: Stable matching games: manipulation via subgraph isomorphism. In: Proceedings of the 36th IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS) volume 65 of LIPIcs, pp. 29:1–29:14 (2016)Google Scholar
  23. 23.
    Gupta, S., Roy, S.: Stable matching games: manipulation via subgraph isomorphism. Algorithmica 10, 1–23 (2017)zbMATHGoogle Scholar
  24. 24.
    Beyer, T., Hedetniemi, S.M.: Constant time generation of rooted trees. SIAM J. Comput. 9, 706–712 (1980)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Otter, Richard: The number of trees. Ann. Math. 49, 583–599 (1948)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Fomin, F. V., Lokshtanov, D., Panolan, F., Saurabh, S.: Representative sets of product families. J. ACM Trans. Algorithms, 13 (2017)Google Scholar
  27. 27.
    Fomin, F.V., Lokshtanov, D., Raman, V., Saurabh, S., Rao, B.V.R.: Faster algorithms for finding and counting subgraphs. J. Comput. Syst. Sci. 78, 698–706 (2012)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Impagliazzo, R., Paturi, R.: The Complexity of k-SAT. In: The Proceedings of 14th IEEE Conference on Computational Complexity, pp. 237–240 (1999)Google Scholar
  29. 29.
    Adil, D., Gupta, S., Roy, S., Saurabh, S., Zehavi, M.: Parameterized algorithms for stable matching with ties and incomplete lists. Manuscript (2017)Google Scholar
  30. 30.
    Ronn, E.: NP-complete stable matching problem. J. Algorithms 11, 285–304 (1990)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Horton, J.D., Kilakos, K.: Minimum edge dominating sets. SIAM J. Discret. Math. 6, 375–387 (1993)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Irving, R.W., Manlove, D.F., O’Malley, G.: Stable marriage with ties and bounded length preference lists. J. Discret. Algorithms 7, 213–219 (2009)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Peters, D.: Graphical hedonic games of bounded treewidth. In: Proceedings of the 30th AAAI Conference on Artificial Intelligence, pp. 586–593 (2016)Google Scholar
  34. 34.
    Munera, D., Diaz, D., Abreu, S., Rossi, F., Saraswat, V., Codognet, P.: Solving hard stable matching problems via local search and cooperative parallelization. In: Proceedings of 29th AAAI Conference on Artificial Intelligence, pp. 1212–1218 (2015)Google Scholar
  35. 35.
    Gent I. P., Prosser, P: An empirical study of the stable marriage problem with ties and incomplete lists. In: Proceedings of the 15th European Conference on Artificial Intelligence, pp. 141–145. IOS Press (2002)Google Scholar
  36. 36.
    O’Malley, G.: Algorithmic aspects of stable matching problems. Ph.D. thesis, University of Glasgow (2007)Google Scholar
  37. 37.
    Chen, J., Hermelin, D., Sorge, M., Yedidsion, H.: How hard is it to satisfy (almost) all roommates? (2017). CoRR, arXiv:1707.04316
  38. 38.
    Gupta, S., Roy, S., Saurabh, S., Zehavi, M., Balanced stable marriage: how close is close enough? (2017). CoRR, arXiv:1707.09545v1
  39. 39.
    Cygan, M., Pilipczuk, M., Pilipczuk, M., Wojtaszczyk, J.O.: On multiway cut parameterized above lower bounds. TOCT 5, 3:1–3:11 (2013)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Garg, S., Philip, G.: Raising the bar for vertex cover: fixed-parameter tractability above A higher guarantee. In: Proceedings of the 27th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 1152–1166 (2016)Google Scholar
  41. 41.
    Lokshtanov, D., Narayanaswamy, N.S., Raman, V., Ramanujan, M.S., Saurabh, S.: Faster parameterized algorithms using linear programming. ACM Trans. Algorithms 11, 15:1–15:31 (2014)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Raman, V., Ramanujan, M.S., Saurabh, S.: Paths, flowers and vertex cover. In: Proceedings of 19th Annual European Symposium of Algorothms (ESA), pp. 382–393 (2011)CrossRefGoogle Scholar
  43. 43.
    Gupta, S., Saurabh, S., Zehavi, M.: On treewidth and stable marriage (2017). CoRR, arXiv:1707.05404

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  • Sushmita Gupta
    • 1
  • Sanjukta Roy
    • 2
  • Saket Saurabh
    • 2
    Email author
  • Meirav Zehavi
    • 1
  1. 1.University of BergenBergenNorway
  2. 2.The Institute of Mathematical SciencesHBNIChennaiIndia

Personalised recommendations